Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 142, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 23, 2001, 5:46 PM EST for Johnson County, Shelby County, Indiana. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 23, 2001, 5:46 PM EST (22:46 UTC)
- Expired
- Sep 23, 2001, 6:15 PM EST
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, IN, Shelby County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 6:00 PM EST | Thunderstorm Wind 50 E | Amity, IN | |
| Sep 23, 6:07 PM EST | Thunderstorm Wind 50 E | Morristown, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 4:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
554 WUUS53 KIND 232246 SVRIND INC081-145-232315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 546 PM EST SUN SEP 23 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JOHNSON COUNTY IN CENTRAL INDIANA SHELBY COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF SHELBYVILLE * UNTIL 615 PM EST * AT 539 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PRINCES LAKES...OR ABOUT 17 MILES NORTHWEST OF COLUMBUS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRLAND AT 605 PM EST SHELBYVILLE AT 610 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3962 8606 3934 8615 3935 8565 3969 8565
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:20 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 23, 3:20 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 PM EST SUN SEP 23 2001 MAIN CHALLENGE FOR THIS FCST WL BE TRW CHANCES TODAY AND THEN WHEN TO MENTION CLRG AND HOW COOL IT WL GET AS A CD FNT MOVES ACRS THIS AFT AND A SHARP TROF FOLLOWS ON MONDAY. H20 VAPOR IMAGERY WAS SHOWING A SHARP UPR TROF FM NERN MN TO XTRM SERN SD IN GENERAL AGREEMENT WITH THE MODELS. MEANWHILE...IR PIX AND SFC OBS SHOWING AREA OF MID CLDS SPREADING E ACRS THE FA WITH CD CLD TOPS TO -65 DEGREES CELSIUS ACRS ERN KS...NRN MO AND SRN IA ASSOCIATED WITH A LG AREA OF CONVECTION ALONG AND AHEAD OF A CD FNT FM SRN MN TO WRN IA TO SWRN KS. MODELS HAVE BEEN INCONSISTENT IN TIMING AND STRENGTH OF THE AFOREMENTIONED UPR TROF AND EVENTUAL CLOSED LOW. HOWEVER...THEY WERE IN PRETTY GOOD AGREEMENT THIS TIME AROUND AND ARE ESPECIALLY CLOSE ON THE MN LVL RH AND UVM PROGS AND SEE NO REASON TO DEVIATE MUCH FM THEM. THE ONE THING THAT STOOD OUT...HOWEVER...WAS THE MODELS NOT GENERATING MUCH QPF. BELIEVE WITH STRENGTH OF SYS...CAPES PROGGED TO 1000 J/KG THIS AFT...NICE JET STREAK ENHANCEMENT AND FAVORABLE TIME OF DAY OF THE FROPA...PRECIP AMOUNTS SHOULD BE MUCH GREATER THAN QPF PROGS INDICATE. ONLY THING FAVORING THE MODELS WOULD BE THE FAST MOVEMENT OF THE CD FNT WITH SUCH NICE UPR PUSH. AT ANY RATE...WOULD EXPECT SQUALL-LINE DEVELOPMENT WITH SVR THREAT PER THE SPC DAY1 DISCUSSION ACRS NWRN SECTIONS OF THE FA BY EARLY AFT. PRETTY GOOD SHEAR INDICATED BY THE MODELS FM 1000-700 MB AT 18Z WITH 10 KTS AT H1000 AND 40 KTS AT H7 AND DIRECTIONAL SHEAR AT GREATER THAN 45 DEGREES. AREA ALSO IN RR QUAD OF 80 KT JET STREAK ACRS NWRN INDIANA BY THIS EVE WITH H5 WINDS FM 40-50 KTS. MODELS THEN SPREAD THE BEST LIFT/DEEP MOIST INTO SERN ZONES BY 00Z THIS EVE JUST AHEAD OF THE CD FNT. MODELS THEN PUSH A DRY SLOT ACRS TNGT...BUT COMBO OF UPR TROF TO THE W AND PLNTY OF MOIST AT AND BLO H8 SHOULD KEEP THE CLDS AROUND AND ALSO POPS GOING. LIKELY POPS OF THE MOS LOOK A BIT MUCH THOUGH AND WL GO WITH CHC POPS INSTEAD. CLOSED LOW DVLPS LATE MON AND SHIFTS E INTO OH BY EVE. DESPITE LOW MOS POPS...THINK AT LEAST MRNG CHC POPS WARRANTED WITH UPR TROF MOVING THROUGH. BY AFT...COLUMN DRIES NICELY BUT STILL ENOUGH MOIST/LIFT NE TO KEEP SMALL POPS GOING AND CU RULE WOULD FAVOR KEEPING MOSTLY CLDY SKIES GOING. SKIES SHOULD FINALLY CLR MON NGT AS THE UPR LOW PULLS E INTO ERN OH. EXTENDED LOOKS PRETTY QUIET AS SFC HIGH PRES RIDGE ACRS THE MSP VLY GRADUALLY WORKS ITS WAY E AND COLUMN DRIES EVEN MORE. MOS TEMPS AGREE VERY WELL TODAY AND APPEAR REASONABLE. PREFER WARMER FWC TNGT WITH CLDS HANGING AROUND. MOS NUMBERS AGAIN VERY CLOSE ON MONDAY AND SEEM TO GRASP MAGNITUDE OF CD AIR INTRUSION. MOS AGAIN CLOSE MON NGT AND APPEARS REASONABLE WITH CLRG SKIES AND CD AIRMASS. .IND...NONE. KOCH
In the hours before
Local storm report, Sep 23, 4:49 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EST SUN SEP 23 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0432 PM CARMEL IN 60 MPH TSTM GUST
09/23/01 HAMILTON WIND ESTIMATED BY
PUBLIC IN WEST CARMEL..Special weather statement, Sep 23, 5:01 PM EST, 45 minutes before
INZ030-031-037>042-046>049-054>057-062>065-069>072-232310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 501 PM EST SUN SEP 23 2001 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR EASTERN INDIANA UNTIL 1000 PM EST. IN CENTRAL INDIANA THE SEVERE THUNDERSTORM WATCH IS FOR THOSE AREAS ALONG AND EAST OF A ANDERSON TO NASHVILLE LINE. SOME CITIES INCLUDED ARE MUNCIE...SHELBYVILLE...COLUMBUS...SEYMOUR AND GREENSBURG. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND LARGE HAIL. AT 500 PM EST A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 10 MILES EAST OF KOKOMO TO CARMEL. DIME SIZE HAIL WAS REPORTED BY THE PUBLIC IN CARMEL JUST BEFORE 500 PM EST. OTHER STRONG THUNDERSTORMS EXTENDED FROM 10 MILES SOUTHEAST OF DOWNTOWN INDIANAPOLIS TO ABOUT 10 MILES WEST OF BLOOMINGTON. SOME OF THESE MAY ALSO PRODUCE HAIL AND STRONG WINDS ESPECIALLY IN THE BLOOMINGTON AREA BY 520 PM EST. ALL OF THE THUNDERSTORMS WERE MOVING EAST AT 20 MPH. JEH
Local storm report, Sep 23, 5:22 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 PM EST SUN SEP 23 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0519 PM ELLETTSVILLE IN 1 INCH HAIL
09/23/01 MONROE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 23, 5:25 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EST SUN SEP 23 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0521 PM 4 E BROWNSBURG IN .88 INCH HAIL
09/23/01 HENDRICKS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Sep 23, 5:37 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
537 PM EST SUN SEP 23 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM NEW WHITELAND IN 1 INCH HAIL
09/23/01 JOHNSON REPORTED BY PUBLIC.Local storm report, Sep 23, 5:41 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EST SUN SEP 23 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM MORGANTOWN IN HEAVY RAIN
09/23/01 MORGAN 2.3 INCHES FELL IN 20
MINUTES. REPORTED BY
HAM RADIO OPERATOR.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 4:04 PM EST | Severe Thunderstorm Warning | IND | Morgan | 26 min |
| Sep 23, 4:09 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Marion | 36 min |
| Sep 23, 4:28 PM EST | Severe Thunderstorm Warning | IND | Hamilton | 32 min |
| Sep 23, 4:50 PM EST | Severe Thunderstorm Warning | IND | Monroe, Owen | 40 min |
| Sep 23, 6:08 PM EST | Severe Thunderstorm Warning | IND | Hamilton | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.